Alabama, 2005Flash Flood in Alabama, May 20, 2005
May 20, 2005 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 1:58 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, May 20, 1:58 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT FRI MAY 20 2005
.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)...
NEW SEVERE THUNDERSTORM WATCH IS BEING ISSUED...WHICH WILL INCLUDE
MUCH OF CENTRAL AND SOUTHERN ALABAMA. IMPRESSIVE LIGHTNING RATES WITH
THE STORMS ACROSS NORTHERN AND CENTRAL ALABAMA...RATES HAVE EXCEEDED
15 CLOUD-TO-GROUND STRIKES PER MINUTE AT TIMES. SEVERE REPORTS HAVE
BEEN TRICKLING IN...MOSTLY TREES DOWN...AND MARGINALLY SEVERE HAIL.
ALL OF THIS ACTIVITY IS THE RESULT OF SURFACE INSTABILITY AHEAD OF
AN APPROACHING COLD FRONT. TRACK OF THE UPPER LOW IS SLIGHTLY
FARTHER EAST THAN MODELS WERE SUGGESTING AT THIS TIME
YESTERDAY...BUT ALL IN ALL GUIDANCE FOR THIS EVENT HAS BEEN ON
TRACK.
THIS COMPLEX OF STORMS SHOULD HAVE A STRONG ENOUGH COLD POOL TO
MAINTAIN ITSELF INTO THE OVERNIGHT HOURS...BUT WILL LIKELY EXIT OUR
AREA OF CONCERN BY MIDNIGHT. 850 TROUGH SHOULD BE ORIENTED FROM
AROUND MOBILE, AL TO MACON, GA BY SUNRISE...WITH GENERALLY CLEAR
CONDITIONS TO THE NORTH OF THIS LINE...ENCOMPASSING VIRTUALLY ALL
OF OUR CWA.
SATURDAY AND SUNDAY LOOK NICE...BUT TEMPERATURES WILL QUICKLY
REBOUND BACK INTO THE MIDDLE AND UPPER 80S ON SUNDAY. A FEW 90S ARE
ALSO EXPECTED...MAINLY IN THE URBAN AREAS. MORE SIGNIFICANT CLOUD
COVER IS EXPECTED TO RETURN LATE SUNDAY.
.LONG TERM...(MONDAY THROUGH THURSDAY)...
A WEAK FAST MOVING COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA
SUNDAY NIGHT. MOISTURE WILL BE QUESTIONABLE. INTRODUCED SOME
CHANCE POPS (UPPER 20S LOW 30S) WITH THIS UPDATE...BUT CONFIDENCE IS
NOT HIGH.
THERMAL RIDGE OVER THE SOUTHWEST WILL KEEP OUR AREA UNDER
NORTHWESTERLY FLOW MONDAY THROUGH THURSDAY. NO ORGANIZED
PRECIPITATION IS EXPECTED FOR THE UPCOMING WORK WEEK...AT LEAST
THROUGH THURSDAY. HOWEVER...WEAK IMPULSES IN NORTHWEST FLOW CAN
BE VERY TRICKY...PRODUCING UPSTREAM THUNDERSTORM COMPLEXES THAT
TRACK INTO CENTRAL ALABAMA.
TEMPERATURES BEHIND THE FRONT EARLY MONDAY WILL BE A BIT COOLER THAN
TEMPERATURES BEHIND THE FRONT MOVING ACROSS THE REGION TONIGHT.
HIGHS ARE NOT EXPECTED TO BREAK THE 85 DEGREE MARK FOR MOST
LOCATIONS MONDAY THROUGH THURSDAY PROVIDING TEMPORARY RELIEF FROM
THE SUMMERTIME CONDITIONS WE HAVE EXPERIENCED OF LATE.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 62 81 57 83 / 10 0 0 10
ANNISTON 62 80 60 83 / 10 10 0 10
BIRMINGHAM 62 81 60 85 / 10 0 0 10
TUSCALOOSA 62 85 62 88 / 10 10 0 10
CALERA 62 83 61 85 / 10 10 0 10
AUBURN 64 82 59 84 / 50 10 0 10
MONTGOMERY 65 85 60 87 / 50 10 0 10
TROY 65 85 60 87 / 50 10 0 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12/12
Hazardous weather outlook, May 20, 4:15 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT FRI MAY 20 2005
ALZ011>015-017>050-211230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
515 PM CDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS
AREAS ALONG AND SOUTH OF A LINE FROM COLUMBUS GEORGIA TO TUSCALOOSA
TO ROANOKE IN RANDOLPH COUNTY THROUGH 11 PM. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL...ESPECIALLY FOR AREAS WEST OF
INTERSTATE 65. A TORNADO OR TWO EMBEDDED WITHIN THE LINE OF STORMS IS
ALSO POSSIBLE IN AREAS NEAR AND WEST OF INTERSTATE 65.
THE LINE OF THUNDERSTORMS DEVELOPED AHEAD OF AN APPROACHING COLD
FRONT IN A VERY UNSTABLE ATMOSPHERE.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).
THUNDERSTORMS ARE POSSIBLE ON MONDAY. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH 11 PM.
STEFKOVICH
In the hours before
Special weather statement, May 20, 4:34 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT FRI MAY 20 2005
ALZ048-050-202300-
BARBOUR-RUSSELL-
534 PM CDT FRI MAY 20 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR AND RUSSELL
COUNTIES UNTIL 600 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM HOLY TRINITY TO 7 MILES NORTHEAST OF
EUFAULA...MOVING SOUTHEAST AROUND 30 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SEALE...PITTSVIEW...HOLY TRINITY...GLENVILLE...FORT MITCHELL...
EUFAULA AND COTTONTON THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, May 20, 4:36 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI MAY 20 2005
ALZ037-043-202300-
ELMORE-TALLAPOOSA-
536 PM CDT FRI MAY 20 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE AND TALLAPOOSA
COUNTIES UNTIL 600 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ECLECTIC...MOVING SOUTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WETUMPKA...
KOWALIGA...ECLECTIC...BLUE RIDGE...KENT...TALLASSEE AND TALLAPOOSA
CITY THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, May 20, 4:42 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT FRI MAY 20 2005
ALZ012>013-015-024>029-202339-
542 PM CDT FRI MAY 20 2005
THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH NUMBER 45...
CLAY FAYETTE JEFFERSON LAMAR
RANDOLPH SHELBY ST. CLAIR TALLADEGA
WALKER
ALZ022>023-030>050-202339-
542 PM CDT FRI MAY 20 2005
THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH
NUMBER 45...
AUTAUGA BARBOUR BIBB BULLOCK
CHAMBERS CHILTON COOSA DALLAS
ELMORE GREENE HALE LEE
LOWNDES MACON MARENGO MONTGOMERY
PERRY PICKENS PIKE RUSSELL
SUMTER TALLAPOOSA TUSCALOOSA
Local storm report, May 20, 4:57 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG LEEDS 33.55N 86.56W
05/20/2005 JEFFERSON AL FIRE DEPT/RESCUE
POWER LINES DOWNED
0345 PM TSTM WND GST 3 WNW PHENIX CITY 32.48N 85.06W
05/20/2005 0 MPH RUSSELL AL PUBLIC
60 MPH ESTIMATED WIND GUST
0401 PM TSTM WND DMG INVERNESS 33.40N 86.72W
05/20/2005 SHELBY AL FIRE DEPT/RESCUE
TREES DOWN
0520 PM HAIL TUSCALOOSA 33.24N 87.54W
05/20/2005 1.00 INCH TUSCALOOSA AL FIRE DEPT/RESCUE
QUARTER HAIL REPORTED BY COKER VOLUNTEER FD
&&
JPSSpecial weather statement, May 20, 5:02 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT FRI MAY 20 2005
ALZ043>045-047-202330-
ELMORE-LEE-MACON-MONTGOMERY-
602 PM CDT FRI MAY 20 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...MACON...LEE
AND ELMORE COUNTIES UNTIL 630 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR
AND...LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTH OF SMITHS STATION TO
MILLBROOK...MOVING SOUTH AT 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WETUMPKA...OPELIKA...MILLBROOK...LOACHAPOKA...KENT...ECLECTIC...
COOSADA AND NOTASULGA THROUGH 630 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, May 20, 5:12 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT FRI MAY 20 2005
ALZ041-202345-
AUTAUGA-
612 PM CDT FRI MAY 20 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA COUNTY UNTIL 645
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF POSEYS CROSSROADS...MOVING SOUTH AT
25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BILLINGSLEY...POSEYS
CROSSROADS...PRATTVILLE AND AUTAUGAVILLE THROUGH 645 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Flash Flood, Tuscaloosa
- When
- May 20, 5:13 PM CST to 6:00 PM CST
- Where
- Tuscaloosa County, Northport
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.217, -87.583
Several roads were temporarily impassable due to high water in and around Northport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Tornado in North Carolina, May 20, 2005$200,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Tornado in Virginia, May 20, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449150.